Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

August 16, 2020Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Aug 16, 2020, 7:49 PM EDT for Monroe County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 7:49 PM EDT (23:49 UTC)
Expired
Aug 16, 2020, 8:15 PM EDT
In force
26 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 94 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS81 KBUF 162349
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
749 PM EDT Sun Aug 16 2020

NYZ003-170015-
Monroe-
749 PM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE COUNTY...

At 748 PM EDT, a strong thunderstorm was located near Clarkson, 
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm along with brief, torrential downpours.

Locations impacted include...
Clarkson, Greece, Irondequoit, Brockport, Hilton, Spencerport, 
Charlotte and Braddock Bay.

Torrential rainfall is occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4328 7754 4329 7750 4321 7746 4318 7791
      4331 7797 4338 7775
TIME...MOT...LOC 2348Z 253DEG 20KT 4326 7785 
$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 16, 7:20 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 16, 7:20 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
720 PM EDT Sun Aug 16 2020

.SYNOPSIS...
A couple of frontal systems will move through the area through
tomorrow.  Therefore, expect several opportunities for showers and
thunderstorms. Cooler and drier air will follow for midweek with
generally quiet weather for much of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
An upper level trough is pushing through our area as we speak,
evidenced by the cooling cloud tops from mid-Lake Ontario
northward with a cold frontal boundary trailing it and running
from roughly Toronto to Columbus. Convective activity is
largely relegated to the area east of this boundary, however
development has been paltry in comparison to hi-res model
suggestions. Even still, showers and a few embedded storms are
popping along and ahead of the front in broadly confluent low-
level flow. Thus, scattered showers and storms remain in the
forecast for the evening with the best chances along the front
generally from the Thruway northward as it crosses.

On Monday, most areas should start off dry, although there will
still be a continued chance for showers east of Lake Ontario
closer to the frontal boundary. Another surface boundary will
approach in the afternoon, but the overall airmass will be a
little drier too, so afternoon convection may be a little more
spotty and more closely tied to lake breeze boundaries.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Starting off Monday night, the forecast area will be sandwiched
between two cold frontal boundaries. The primary cold front that
produced the shower and storm activity earlier in the day Monday
will finish its sweep across the region and depart into New England.
Meanwhile the secondary front will be just entering the western
portions of the forecast area. As such, the showers and storms
associated with the primary cold front will depart the region from
west to east while weakening due to the lack of additional
instability being provided by daytime heating. Lows Monday night
will fall into the mid 50 in the higher terrain to the low 60s along
the lower elevations.

In the wake of the secondary cold front, plenty of cold air will be
advected into the area Tuesday and Tuesday night with 850mb
temperatures falling to +8C. Additionally, high pressure will build
east into the region from the north central Plains which will begin
to dry things out across Western New York on Tuesday. As high
pressure continues to push east throughout the day on Tuesday,
lingering showers will peter out throughout the day on Tuesday
before completely drying out Tuesday night. Tuesday will be the
coolest day of the period with highs reaching the mid to upper 70s,
with a few locations in the higher terrain in the low 70s.

High pressure will continue to build overhead Wednesday and
Wednesday night allowing for the dry conditions to prevail. Highs
will climb up into the mid to upper 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure will remain overhead Thursday and Friday which will
keep the conditions mainly on the dry side. However, a mid-level
trough will pass to the north of the region Thursday, dragging its
associated cold front southeast across the eastern Great Lakes.
Model guidance continues to have the bulk of the stronger height
falls to remain north of the area over eastern Canada. Additionally,
models are pointing to a weak moisture starved boundary to cross the
region, thus cannot rule out an isolated shower or thunderstorm, but
looking at very low coverage. Otherwise, mainly dry weather
continues Friday, though the next surface low pressure system to the
north will be pushing east. As such, its associated warm frontal
boundary will push east just north of the region and may induce a
few showers and storms in the North Country.

The aforementioned low pressure system, will drag its cold front
from west to east across the region throughout the upcoming weekend.
With its passage there will be a chance of some showers and
thunderstorms.

Otherwise, temperatures will begin to warm again, with highs back
into the mid 80s by next weekend.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Some showers and storms will continue to be possible at sites as
a cold front pushes across the area this evening. Behind it,
mid-level clouds will scatter out a bit and allow for
fog/stratus formation in the Southern Tier overnight. This will
mix out in the morning with additional showers and storms
possible again Monday PM, however coverage should be lower than
in previous days, except possibly near KIAG, where local lake
breeze convergence may allow for higher shower/storm chances.

Outlook...

Tonight through Monday...Mainly VFR with a chance of showers.
Tuesday through Friday...VFR except for AM inland river valley fog.

&&

.MARINE...
Scattered thunderstorms are possible through tonight with a low
chance for a waterspout as a cold front slowly crosses the region.
Another frontal boundary will approach on Monday with additional
chances for thunderstorms and possible waterspouts.

High pressure will build across the region Monday night into
Tuesday and last through the midweek.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA/Zaff
NEAR TERM...Fries/Zaff
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Fries
MARINE...TMA/Zaff
Hazardous weather outlook, Aug 16, 5:12 AM EDT, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
512 AM EDT Sun Aug 16 2020

NYZ001>008-010>014-019>021-085-170915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
512 AM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a Marginal Risk for severe thunderstorms Monday with
damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
512 AM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a Marginal Risk for severe thunderstorms Monday with strong
winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 16, 7:25 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
725 PM EDT Sun Aug 16 2020

NYZ002-003-170000-
Orleans-Monroe-
725 PM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORLEANS AND
NORTHWESTERN MONROE COUNTIES...

At 724 PM EDT, a strong thunderstorm was located over Holley, or near
Brockport, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm, along with brief torrential downpours.

Locations impacted include...
Brockport, Spencerport, Holley, Clarendon.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4316 7814 4325 7817 4333 7787 4324 7783
      4315 7781
TIME...MOT...LOC 2324Z 255DEG 19KT 4322 7804

Hitchcock
Special weather statement, Aug 16, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
749 PM EDT Sun Aug 16 2020

NYZ003-170015-
Monroe-
749 PM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE COUNTY...

At 748 PM EDT, a strong thunderstorm was located near Clarkson,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm along with brief, torrential downpours.

Locations impacted include...
Clarkson, Greece, Irondequoit, Brockport, Hilton, Spencerport,
Charlotte and Braddock Bay.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4328 7754 4329 7750 4321 7746 4318 7791
      4331 7797 4338 7775
TIME...MOT...LOC 2348Z 253DEG 20KT 4326 7785

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:00 PM EDTFlash Flood WarningBUFErie, Niagara2 hr
Aug 15, 8:01 PM EDTSpecial Marine WarningBUF59 min
Aug 16, 7:25 PM EDTSpecial Weather StatementBUFOrleans35 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.